Drug induced hyperpigmentation: systematic review and meta-analysis

Read full text
Authors: Ruaa S. Alharithy, Kayan Alotaibi, Rawan Bin Salamah, Reem Altamimi, Norah Alqntash, Reem Saeed AlSarhan, Leen Khosyfan, Shahad Alrowais
Cited by: 1
References: 49

Abstract

Background Drug-induced hyperpigmentation (DIH) represents a significant subset of acquired pigmentation disorders and poses diagnostic challenges due to delayed onset and polypharmacy. This systematic review and meta-analysis aimed to identify medications significantly associated with DIH and evaluate their reported incidence. Methods A systematic search was conducted across PubMed, Scopus, Web of Science, and Cochrane Library for studies published between 2002 and June 2024. Eligible studies reported DIH as an outcome with incidence or descriptive data. Pooled proportions were calculated using a random-effects model, and heterogeneity was assessed via the I 2 statistic. Results Twenty-two studies met the inclusion criteria. The overall pooled incidence of DIH was 36.7% (95% CI: 0.291–0.444). Subgroup analyses revealed the highest incidences with tyrosine kinase inhibitors (89.2%) and MC4R agonists (71.4%), followed by antibiotics (52.0%), antineoplastic agents (35.5%), and antimalarials (29.0%). Commonly implicated agents included minocycline, hydroxychloroquine, and hydroxyurea. Conclusion DIH is a prevalent adverse drug reaction with considerable variation in incidence across drug classes. Recognition of high-risk medications is essential for prompt diagnosis and clinical management. Systematic review registration The study protocol was pre-registered in the International Prospective Register of Systematic Reviews (PROSPERO: CRD42024529250).

Fields of Study & Subjects

Acne and Rosacea Treatments and Effects Chemotherapy-related skin toxicity Drug-Induced Ocular Toxicity

Publication details

Journal / source
Frontiers in Medicine
Publisher
Frontiers Media SA
Volume
13
Pages
1674278–1674278
Publication date
7 April 2026
Language
EN